Toggle Main Menu Toggle Search

Open Access padlockePrints

Mitochondrial mutations and ageing: Can mitochondrial deletion mutants accumulate via a size based replication advantage?

Lookup NU author(s): Dr Axel Kowald, Emeritus Professor Thomas Kirkwood

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

The mitochondrial theory of ageing is one of the main contenders to explain the biochemical basis of the ageing process. An important line of support comes from the observation that mtDNA deletions accumulate over the life course in post-mitotic cells of many species. A single mutant expands clonally and finally replaces the wild-type population of a whole cell. One proposal to explain the driving force behind this accumulation states that the reduced size leads to a shorter replication time, which provides a selection advantage. However, this idea has been questioned on the grounds that the mitochondrial half-life is much longer than the replication time, so that the latter cannot be a rate limiting step. To clarify this question, we modelled this process mathematically and performed extensive deterministic and stochastic computer simulations to study the effects of replication time, mitochondrial half-life and deletion size. Our study shows that the shorter size does in principle provide a selection advantage, which can lead to an accumulation of the deletion mutant. However, this selection advantage diminishes the shorter is the replication time of wt mtDNA in relation to its half-life. Using generally accepted literature values, the resulting time frame for the accumulation of mutant mtDNAs is only compatible with the ageing process in very long lived species like humans, but could not reasonably explain ageing in short lived species like mice and rats. (C) 2013 Elsevier Ltd. All rights reserved.


Publication metadata

Author(s): Kowald A, Dawson M, Kirkwood TBL

Publication type: Article

Publication status: Published

Journal: Journal of Theoretical Biology

Year: 2014

Volume: 340

Pages: 111-118

Print publication date: 17/09/2013

ISSN (print): 0022-5193

ISSN (electronic): 1095-8541

Publisher: Elsevier Science

URL: http://dx.doi.org/10.1016/j.jtbi.2013.09.009

DOI: 10.1016/j.jtbi.2013.09.009


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share